The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

Although there has been a warning on the label of Depakote, Depakene, and other valproate anti-epileptic medications about an increased risk of birth defects when the used by pregnant women for years, the FDA recently felt it necessary to reiterate these risks to health care professionals and patients.

Valproate medications, like Depakote and Depakene, have been shown to cause serious birth defects when used during pregnancy. These medications pose the most significant risk to the infant when used during the first trimester, which is unfortunately the period when a woman may not yet be aware of her pregnancy.

Studies have shown that rates of neural tube defects in babies exposed to valproate in the first trimester are 30 to 80 times higher than the rate of similar defects in the general population.

The FDA’s recent reiteration of the risks associated with use of Depakote and other valproate medications is an effort to better inform patients and health care professionals about these risks in order to minimize the occurrence of birth defects caused by valproate drugs.

As part of the rekindled effort to alert patients and health care providers about these risks the FDA has required a patient Medication Guide to be included with valproate medications. The Medication Guide explains the benefits and risks associated with valproate drugs and encourages patients to discuss these risks with their health care professional.

For more information please visit the FDA website here.




Comments are closed.

Of Interest